Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 231, NWS Wakefield, VA

September 28, 20117 counties in Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Sep 28, 2011, 2:57 PM EDT for 7 counties in Virginia. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2011, 2:57 PM EDT (18:57 UTC)
Expired
Sep 28, 2011, 3:45 PM EDT
In force
48 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties City of Chesapeake, VA, City of Hampton, VA, City of Newport News, VA, City of Norfolk, VA, City of Portsmouth, VA, City of Suffolk, VA, Isle of Wight County, VA

The radar

The Norfolk radar (KAKQ), 65 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 3:23 PM EDTHAIL 2.751 Nw Belleville, VA
Sep 28, 3:50 PM EDTTSTM WND DMG4 N Downtown Norfolk, VALARGE OAK TREE BLOWN DOWN NEAR THE INTERSECTION OF NEWPORT AVENUE AND OXFORD STREET...NEAR GRANDBY HIGH SCHOOL. THE FALLEN TREE ALSO BROUGHT DOWN POWER LINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2011-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2011-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
600 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WUUS51 KAKQ 281857
SVRAKQ
VAC093-550-650-700-710-740-800-281945-
/O.NEW.KAKQ.SV.W.0231.110928T1857Z-110928T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
257 PM EDT WED SEP 28 2011

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ISLE OF WIGHT COUNTY IN SOUTHEAST VIRGINIA...
  NORTHWESTERN CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA...
  CITY OF HAMPTON IN SOUTHEAST VIRGINIA...
  SOUTHEASTERN CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA...
  CITY OF NORFOLK IN SOUTHEAST VIRGINIA...
  CITY OF PORTSMOUTH IN SOUTHEAST VIRGINIA...
  NORTHEASTERN CITY OF SUFFOLK IN SOUTHEAST VIRGINIA...

* UNTIL 345 PM EDT

* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHUCKATUCK...OR 5 MILES NORTH OF ROUTE 460 AND ROUTE 58...AND
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENNS CHURCH AROUND 305 PM EDT.
  DRIVER AROUND 310 PM EDT.
  CRITTENDEN AROUND 315 PM EDT.
  WESTERN BRANCH AROUND 320 PM EDT.
  CHURCHLAND AROUND 325 PM EDT.
  GHENT AROUND 340 PM EDT.
  NORFOLK NAVAL AIR STATION...WILLOUGHBY SPIT...WARDS CORNER AND FORT
  MONROE AROUND 345 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
CARROLLTON...DEANES...HOBSON...HUNTERSVILLE...RALEIGH TERRACE AND
PHOEBUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3692 7619 3691 7618 3690 7619 3687 7619
      3675 7662 3689 7670 3711 7628 3708 7626
      3698 7629 3694 7622 3694 7618 3693 7617
TIME...MOT...LOC 1856Z 245DEG 18KT 3685 7660
WIND...HAIL 60MPH 1.00IN

$$

ZIMMERMAN
1 follow-up statement
129 
WWUS51 KAKQ 281916
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
316 PM EDT WED SEP 28 2011

VAC093-550-650-700-710-740-800-281945-
/O.CON.KAKQ.SV.W.0231.000000T0000Z-110928T1945Z/
CITY OF NORFOLK VA-CITY OF SUFFOLK VA-CITY OF CHESAPEAKE VA-
CITY OF HAMPTON VA-CITY OF PORTSMOUTH VA-ISLE OF WIGHT VA-
CITY OF NEWPORT NEWS VA-
316 PM EDT WED SEP 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CITY OF NEWPORT NEWS...EAST CENTRAL ISLE OF WIGHT...CITY OF
PORTSMOUTH...CITY OF HAMPTON...EXTREME NORTHWESTERN CITY OF
CHESAPEAKE...NORTHEASTERN CITY OF SUFFOLK AND CITY OF NORFOLK
COUNTIES UNTIL 345 PM EDT...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CRITTENDEN...OR 7 MILES WEST OF CHURCHLAND...MOVING NORTHEAST AT 20
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHURCHLAND AROUND 325 PM EDT.
  GHENT AROUND 340 PM EDT.
  NORFOLK NAVAL AIR STATION...WILLOUGHBY SPIT...WARDS CORNER AND FORT
  MONROE AROUND 345 PM EDT.

OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE
HUNTERSVILLE...RALEIGH TERRACE AND PHOEBUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3692 7619 3687 7619 3678 7653 3693 7662
      3711 7628 3708 7626 3704 7628 3698 7629
      3698 7628 3694 7622 3694 7618 3693 7617
TIME...MOT...LOC 1916Z 245DEG 18KT 3689 7649
WIND...HAIL 60MPH 1.00IN

$$

ZIMMERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 12:52 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 28, 12:52 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1252 PM EDT WED SEP 28 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE SLOWLY EAST ACROSS THE AREA TODAY... THEN
PUSH OFF THE MID ATLANTIC COAST ON THURSDAY. A SECONDARY COLD
FRONT WILL CROSS THE REGION LATE FRIDAY...USHERING IN MUCH COOLER
CONDITIONS FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
BASED ON CRNT RADAR TRENDS...PUSHED BACK THE LIKELY POPS TO AFTR
19Z SO THAT IT IS "LATE AFTRN" B4 ANY STORMS GET GOING. THIS
BASED ON CONTD SUBSIDENCE BEHIND DEPARTING FIRST S/W. CONVECTIVE
TMPS TO BE REACHED SHORTLY...SO XPCT SHWRS/TSTRMS TO DVLP NXT FEW
HRS. HIGHS L-M80S. SPC HAS TAKEN FA OUT OF SLGHT RISK. MAIN TSTRM
THREAT WILL BE WET MICRO-BURSTS AND HVY DOWNPOURS.

HAVE ADDED A CLIMATE SECTION (BELOW) TO UPDATE FOR RICHMOND
PRECIPITATION'S STATUS FOR THE MONTH.

SHWR/TSTM ACTIVITY MAINLY PUSHES EAST OF THE I-95 CORRIDOR TONITE
WITH CHC POPS OVER EASTERN VA/NE NC AND THE EASTERN SHORE AS DRIER
AIR FILTERS INTO THE WESTERN ZONES AS THE SFC COLD FRONT STARTS TO
SHIFT EAST. LOWS TONIGHT IN THE 60S.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
THE SLOW MOVING COLD FRONT FINALLY REACHES THE COAST LATE THURS
MORNING...BEFORE MOVING OFFSHORE DURING THE AFTERNOON. THE UPPER
LOW FINALLY GETS A KICK EAST BY ANOTHER UPPER TROUGH DIVING SOUTH
OUT OF SOUTHERN CANADA. AS IT DOES SO...IT WILL OPEN UP AND TAKE ON
A NEGATIVE TILT AS IT LIFTS NE THROUGH THE NORTHERN MID-ATLANTIC/
NORTHEAST THURS. THIS SCENARIO KEEPS ENOUGH MOISTURE/LIFT AROUND THE
EASTERN HALF OF THE FA FOR SCT SHWRS/TSTMS. FARTHER WEST...ENOUGH
DRY AIR WILL FILTER IN BEHIND THE COLD FRONT (ESPECIALLY OVER THE
PIEDMONT) TO PREVENT ANY PCPN. HIGHS MAINLY IN THE 80S.

DRY AIR WILL WIN OUT THURS NIGHT WITH CLEARING SKIES AND MORE
COMFORTABLE CONDITIONS EXPECTED. LOWS IN THE MID 50S TO LOW 60S.
SEASONABLY WARM WX IS EXPECTED OUT AHEAD OF THE NEXT SIGNIFICANT
COLD FRONT ON FRIDAY. SHOULD BE ENOUGH HEATING BEFORE THE FROPA
FOR MAX TEMPS TO REACH THE UPR 70S TO LOW 80S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A STRONG TROUGH DIGS INTO THE GREAT LAKES BY THURSDAY NIGHT. THIS
TROUGH WILL WILL PUSH A COLD FRONT THROUGH THE MID ATLANTIC FRIDAY
NIGHT AND CONTINUE TO DIG AND SETTLE OVER THE EAST COAST THROUGH THE
WEEKEND. MOISTURE SHOULD BE LIMITED WITH THE PASSAGE OF THE FRONT
AND THE EARLIER OUTLIER (MORE MOIST) GEM GLOBAL HAS TRENDED TO THE
DRIER ECMWF AND GFS. AN EARLY AUTUMN DEEP COOL CANADIAN AIRMASS
ARRIVES BEHIND THE FRONT FOR SATURDAY AND SUNDAY EVIDENCED BY
1000-500 MB THICKNESS VALUES NEARING A MINIMUM OF 540 DAM AND 850 MB
TEMPERATURES AROUND -1 TO +2C. THE AIRMASS SHOULD REMAIN WELL MIXED
DURING THE LATE MORNING AND AFTERNOON AND THIS WOULD SUPPORT MAXIMA
IN THE UPPER 50S TO LOW 60S. SOME AIRMASS MODIFICATION WILL BE
ALLOWED FOR AT THIS POINT...SO FORECAST HIGHS SATURDAY AND SUNDAY
WILL BE IN THE LOW TO MID 60S. LOW TEMPERATURES SATURDAY MORNING
SHOULD RANGE FROM THE UPPER 40S NW...TO THE UPPER 50S FAR
SE...WITH LOW TO MID 40S NW TO LOW 50S SE ON SUNDAY AND
MONDAY MORNING. IF ENOUGH DECOUPLING OCCURS SUNDAY AND MONDAY
MORNING A FEW FAVORED COOL SPOTS IN THE INTERIOR COASTAL PLAIN AND
PIEDMONT COULD FALL INTO THE UPPER 30S. HEIGHTS BEGIN TO RISE EARLY
NEXT WEEK AS UPPER RIDGING BUILDS IN FROM THE WEST WITH MILD AND DRY
CONDITIONS EXPECTED.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VARYING CONDS AGN OVRNGT RNGG FM VFR TO IFR. FAVORING ANOTHER RND
OF STRATUS OVR MUCH OF THE FA THROUGH THE ERY/MID MRNG HRS. CNVTN
CURRENT APPROACHING FM THE WSW (FM SW VA/NCNTRL NC)...APRS POISED
TO ARRIVE IN THE NEXT FEW HRS/BY DAYBREAK. YET ANOTHER DAY OF AT
LEAST SCT CNVTN...LASTING INTO THE EVE HRS. INFO FM BUKFIT
PROFILES ONCE AGN FAVOR PTNTL FOR STRATUS VS WDSPRD FG WED NGT/ERY
THU MRNG. WILL NOT RULE OUT AT LEAST ISLTD CNVTN ON THU. STRNG
CDFNT PUSHES ACRS THE LT FRI.

&&

.MARINE...
SIMILAR CONDS TO PAST 24 HRS OVR THE WTRS FOR TDA. PRIMARILY S WNDS
THROUGH THU...SPDS AVGG ARND 10 KT THROUGH BULK OF WED (THOUGH A LTL
MR ROBUST ERY THIS MRNG (ESP ON BAY TO ABT 15 KT OR SO...AND AGN LTR
IN AFTN/EVE HRS TDA).SPDS AVGG 10-15 KT TNGT/THU. STRNG CDFNT TO CRS
THE WTRS LT FRI...W/ WINDSHIFT TO NNW AND CORRESPONDING LLVL COLD
SURGE LT FRI NGT INTO SUN (WL LIKELY SCA FOR THE WTRS FOR MUCH OF
THAT PD AS SPDS AVG IN LWR PORTION OF ADSVRY CAT)). WVS/SEAS RMNG
BLO SCA THROUGH THU...THOUGH PD WL AVG 11-13 SEC (ON OCN WTRS).

.TIDES/COASTAL FLOODING...TIDAL DEPARTURES AVGG 1/2 TO 1 FT ABV
ASTRONOMICAL TIDES W/ NEW MOON. WL CONT NEED TO MONITOR THROUGH THU
     ESP CNTRL BAY (LEWISETTA VA/CAMBRIDGE MD) W/ CONTD S WNDS...AND
INVOF PORTIONS OF ERN SHR (ESP OCEAN CITY) FOR LVLS TO PSBLY
APPROACH MINOR FLDG.

&&

.CLIMATE...
SEPTEMBER 2011 NOW RANKS AS THE 9TH WETTEST ON RECORD AT RICHMOND
(THROUGH 8 AM THIS MORNING 9/28). AT NORFOLK PRECIPITATION HAS
BEEN WELL ABOVE AVG...BUT STILL WELL BELOW AT 10TH WETTEST
RANKING.

THE WETTEST SEPTEMBERS AT RICHMOND (DATA BACK THROUGH 1871):

1) 16.60" (1999)
2) 10.98" (1975)
3) 10.41" (1888)
4) 10.12" (2003)
5)  9.76" (1979)
6)  9.58  (1924)
7)  9.52" (2006)
8)  9.23" (1935)
9)  8.92" (2011/THROUGH 8 AM 9/28)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...JDM
NEAR TERM...MPR/JDM
SHORT TERM...JDM
LONG TERM...AJZ
AVIATION...ALB
MARINE...ALB
CLIMATE...LKB
Hazardous weather outlook, Sep 28, 10:40 AM EDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1040 AM EDT WED SEP 28 2011

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291445-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
1040 AM EDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS CONTAINING LOCALLY HEAVY RAIN ARE EXPECTED TO
DEVELOP AND MOVE ACROSS THE REGION LATER TODAY. ISOLATED STRONG
STORMS ARE A POSSIBILITY. GUSTY WINDS AND HEAVY RAINFALL WILL BE
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

ANZ630>634-650-652-654-656-658-291445-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1040 AM EDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

44

In the hours before

Special weather statement, Sep 28, 1:18 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
118 PM EDT WED SEP 28 2011

MDZ021>023-281800-
DORCHESTER MD-SOMERSET MD-WICOMICO MD-
118 PM EDT WED SEP 28 2011

...THUNDERSTORMS MOVING ACROSS THE LOWER MARYLAND EASTERN SHORE...

AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF MODERATE TO HEAVY SHOWERS AND EMBEDDED
THUNDERSTORMS...ORIENTED FROM GALESTOWN TO PRINCESS ANNE...MOVING
NORTH AT 25 MPH. THESE SHOWERS AND THUNDERSTORMS WILL BE NEAR...
  SHARPTOWN AROUND 130 PM EDT...
  SALISBURY AROUND 135 PM EDT...
  DELMAR AROUND 150 PM EDT...

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS.

LAT...LON 3871 7581 3868 7579 3869 7576 3864 7570
      3846 7568 3845 7551 3818 7566 3817 7586
      3822 7585 3824 7587 3822 7588 3824 7589
      3870 7590

05
Special weather statement, Sep 28, 1:36 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
136 PM EDT WED SEP 28 2011

VAZ088-089-092-093-281815-
ISLE OF WIGHT VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
136 PM EDT WED SEP 28 2011

...THUNDERSTORM PRODUCING HEAVY RAINFALL ACROSS SOUTH CENTRAL
VIRGINIA...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COURTLAND...MOVING NORTHEAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR STORY...AND...COURTLAND AT 140 PM
EDT...HUNTERDALE AT 145 PM EDT...SEDLEY AT 200 PM EDT...VICKSVILLE...
AND...BURDETTE AT 205 PM EDT.

LOCALLY HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3701 7699 3689 7672 3658 7699 3667 7717

44
Local storm report, Sep 28, 2:20 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
220 PM EDT WED SEP 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     2 ESE DOWNTOWN RICHMOND 37.52N 77.45W
09/27/2011                   CITY OF RICHMOND   VA   EMERGENCY MNGR

            SHEET METAL AWNING FROM A ROOF CAME OFF OF A BUSINESS
            ESTABLISHMENT ON JEFF DAVIS HWY. NO STRUCTURE DAMAGE WAS
            DONE

0800 PM     HEAVY RAIN       4 SE BON AIR            37.49N 77.51W
09/27/2011  U0.00 INCH       CITY OF RICHMOND   VA   EMERGENCY MNGR

            FLOODING AT TRAILER PARK DUE TO BLOCKED DRAINAGE

0805 PM     LIGHTNING        DOWNTOWN RICHMOND       37.53N 77.47W
09/27/2011                   CITY OF RICHMOND   VA   EMERGENCY MNGR

            SEVERAL TREES DOWN ON POWER LINES DUE TO LIGHTNING

&&

LALEXAND
Special weather statement, Sep 28, 2:37 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
237 PM EDT WED SEP 28 2011

VAZ092-093-096-281920-
ISLE OF WIGHT VA-SOUTHAMPTON VA-SUFFOLK VA-
237 PM EDT WED SEP 28 2011

...STRONG THUNDERSTORM MOVING INTO SUSSEX COUNTY...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HUNTERDALE...OR ABOUT OVER COURTLAND...
MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
HUNTERDALE AT 245 PM EDT...FRANKLIN AT 250 PM EDT...LEES MILL AT 255
PM EDT...BURDETTE AT 305 PM EDT...CARRSVILLE...AND...WALTERS AT 310
PM EDT...COLLOSSE AT 315 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3684 7681 3664 7671 3663 7701 3671 7705

SCALORA

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 8:22 PM EDTSpecial Weather StatementAKQCity of Emporia53 min
Sep 27, 8:27 PM EDTSpecial Weather StatementAKQCharles City, Henrico, King William, New Kent, Prince George, City of Colonial Heights and 2 more53 min
Sep 27, 8:50 PM EDTSpecial Weather StatementAKQSussex30 min
Sep 27, 9:26 PM EDTSpecial Weather StatementAKQCharles City, James City, Prince George, Southampton, Surry, Sussex and 1 more59 min
Sep 28, 12:00 AM EDTSpecial Weather StatementAKQSouthampton, City of Franklin60 min
Sep 28, 12:50 AM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Portsmouth, City of Suffolk55 min
Sep 28, 2:55 AM EDTAreal Flood AdvisoryAKQCumberland, Lunenburg, Mecklenburg, Nottoway, Prince Edward2 hr
Sep 28, 3:11 AM EDTSpecial Weather StatementAKQFluvanna64 min
Sep 28, 3:37 AM EDTAreal Flood AdvisoryAKQAmelia, Brunswick, Chesterfield, Cumberland, Dinwiddie, Fluvanna and 5 more113 min
Sep 28, 3:52 AM EDTAreal Flood AdvisoryAKQBrunswick, Dinwiddie, Greensville, Mecklenburg2 hr
Sep 28, 4:39 AM EDTAreal Flood AdvisoryAKQCaroline, Charles City, Chesterfield, Dinwiddie, Goochland, Hanover and 6 more111 min
Sep 28, 4:55 AM EDTSpecial Weather StatementAKQGreensville, Prince George, Sussex, City of Emporia, City of Hopewell, City of Petersburg65 min
Sep 28, 7:01 AM EDTSpecial Weather StatementAKQLancaster, Middlesex, Northumberland, Richmond, Westmoreland44 min
Sep 28, 1:36 PM EDTSpecial Weather StatementAKQSouthampton, City of Franklin39 min
Sep 28, 2:19 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Southampton, City of Suffolk41 min
Sep 28, 2:37 PM EDTSpecial Weather StatementAKQCity of Franklin43 min
Sep 28, 3:06 PM EDTSpecial Weather StatementAKQIsle of Wight39 min
Sep 28, 3:20 PM EDTSpecial Marine WarningAKQ55 min
Sep 28, 3:24 PM EDTTornado WarningAKQCity of Hampton, City of Newport News, City of Norfolk, City of Portsmouth, City of Suffolk36 min
Sep 28, 3:31 PM EDTSpecial Marine WarningAKQ59 min
Sep 28, 3:43 PM EDTSpecial Weather StatementAKQIsle of Wight42 min
Sep 28, 4:28 PM EDTSpecial Marine WarningAKQ92 min
Sep 28, 4:46 PM EDTSpecial Weather StatementAKQCity of Chesapeake59 min
Sep 28, 4:52 PM EDTSpecial Weather StatementAKQNorthampton, City of Norfolk23 min
Sep 28, 5:15 PM EDTAreal Flood AdvisoryAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach2 hr
Sep 28, 5:27 PM EDTSpecial Weather StatementAKQCity of Virginia Beach63 min
Sep 28, 5:37 PM EDTFlash Flood WarningAKQCity of Virginia Beach3 hr
Sep 28, 5:45 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Virginia Beach45 min
Sep 28, 6:01 PM EDTSpecial Marine WarningAKQ89 min
Sep 28, 6:06 PM EDTTornado WarningAKQCity of Virginia Beach24 min
Sep 28, 6:16 PM EDTSpecial Marine WarningAKQ89 min
Sep 28, 6:25 PM EDTSpecial Weather StatementAKQCity of Virginia Beach50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.